Ototoxicity: Ototoxic Drugs and Hearing Loss

Last update on Apr, 27, 2021
Did you know?
Certain drugs can affect hearing

Ototoxic medications are a common cause of hearing loss and tinnitus—particularly among older adults. Learn about ototoxicity, which medications are ototoxic and what you can do to protect your hearing.

Experiencing hearing loss? Visit us

Your store

What are ototoxic drugs?

Otolaryngologist and research professor Dr. Leonard Rybak, Ph.D, M.D., explains, “Ototoxicity is the process by which the inner ear is damaged by a drug. It can affect either the balance system or the auditory system, or sometimes both.”

Ototoxicity literally means “ear poisoning” (“oto” = ear, “toxicity” = poisoning). Any substance thamight negatively affect the inner ear, specifically its sensory cells, is considered ototoxic. Because inner ear organs control both hearing and balance, damage from ototoxic drugs and medicines can result in hearing loss, tinnitus and balance problems.

Many medications are known to have ototoxic effects. According to the American Speech-Language-Hearing Association,  more than 200 known ototoxic medications are in use today. 

Grandparents riding bikes with nephew

Don't let hearing loss stop you

Keep doing what you love with the people you care about, visit us for a free hearing test.

What are ototoxicity symptoms?

Being classified as ototoxic does not mean a medication will have the same effect on everyone- some people might not be affected at all. Symptoms can vary considerably depending on a person’s age and health history, the type of ototoxic drug being ingested and the extent of exposure. Symptoms of ototoxicity include:

  • Mild to severe hearing loss in one or both ears
  • Ringing in the ears (tinnitus)
  • Impaired balance
  • Dizziness
Certain medications are very prone to damaging the inner ear and causing hearing loss.

Dr. Rybak

“Certain medications are very prone to damaging the inner ear and causing hearing loss,” Dr. Rybak says. “Those include mainly cisplatin and aminoglycosides.” However, these respective anticancer and antibiotic medicines aren't the only drugs that can affect your hearing. 

Common ototoxic drugs that may cause temporary or permanent hearing damage:

Temporary hearing damage

Common ototoxic drugs that may cause temporary damage include:

  • Non-steroidal anti-inflammatory drugs (NSAIDs). These include pain relievers such as aspirin, ibuprofen and naproxen. When taken in high doses or over long periods of time, these medications may cause temporary hearing loss and tinnitus.
  •  Quinine: Commonly used to treat malaria, the drug itself is considered safe in small doses, but larger doses may cause temporary hearing loss, tinnitus, and/or balance issues. Tonic water also contains small doses of quinine, which gives it its bitter taste. 
  • Loop diuretics: Often used inn hypertension and edema treatment, these medications may cause temporary hearing loss and tinnitus.

Permanent hearing damage

Ototoxic drugs that can cause permanent hearing damage include:

  • Certain antibiotics: Aminoglycosides (streptomycin, neomycin, etc.) are antibacterial medication for serious infections, well-known to cause permanent hearing loss.
  • Certain anticancer drugs: The chemotherapy drug cisplatin, in particular, is known to cause severe, permanent hearing loss.

In some cases, removing the ototoxic from your regimen can reverse ototoxic hearing loss. However, the damage may be permanent. If you’re taking any of these medications on the advice of a physician, do not stop taking them. Speak with your doctor about any concerns you may have to determine what’s best for your situation.

Schedule your free hearing check today Book an appointment

How is ototoxic hearing loss diagnosed?

There’s no specific test for ototoxicity. To make a diagnosis, doctors look at an individual’s health history, symptoms and hearing test (audiogram) results. They may also perform an ear inspection to rule out other potential hearing loss causes, such as an ear infection, ear wax buildup or a perforated eardrum. 

Before starting a patient on an ototoxic drug, doctors are advised to conduct a baseline hearing test to help them monitor changes in the patient’s hearing during the treatment process. “If a patient didn’t have a previous hearing test prior to exposure to the drug, they wouldn’t know if they had hearing loss before or if it’s something related to the drug,” Dr. Rybak explains. “Before starting a patient on an ototoxic drug, doctors should do a baseline hearing test and do follow-up tests later to see if any changes have taken place.”

How is ototoxic hearing loss treated?

If stopping the ototoxic medication doesn't reverse the damage, other measures must be taken. Treatment for ototoxic hearing loss focuses on controlling the symptoms. Hearing aids (cochlear implants, in more severe cases) can significantly improve hearing for people with permanent hearing loss and tinnitus. 

How can I protect my hearing?

Researchers are working to develop ways to protect people from the effects of ototoxic medicines. Currently, there is no approved clinical method for guaranteed safety. However, there are several simple steps you can take to protect your hearing:

Tell your doctors about your medications

Keep your doctor informed of any medications or supplements you take so they can determine how they might affect your hearing. Combining certain drugs may increase your risk of developing—or accelerating—hearing loss. Additionally, having a history of hearing or balance problems could increase your susceptibility to ototoxic drugs.

Stick to the medication dosage

Follow the dosage instructions on the prescription or label unless otherwise advised by your doctor. Incorrect use of over-the-counter or prescription medications could increase your risk of hearing loss and other health problems.

Pay attention to changes in your health

Consult your doctor if you have difficulty hearing speech in noise or high- or low-pitched sounds, struggle to understand speech in noisy environments or experience ringing in the ears and/or other signs of hearing loss.

Use hearing protection

Dr. Rybak notes that in some cases, exposure to loud noise while taking certain medications will increase their ototoxic effects. Regardless of what medications you take, it’s important to protect your ears from unsafe noise levels by ewither avoiding the noise or wearing hearing protection. 
Couple looking at laptop

Concerned about ototoxic drugs?

Don't be afraid to talk to a doctor. Discussing ototoxic drug dosages or exploring other viable treatments can help address your worries. Protecting your hearing while also treating the conditions for which ototoxic medications are prescribed can be a delicate balancing act, so working closely with your healthcare provider is essential.

More from the blog

Discover a world of sounds.
View all

Get support and advice

Book an appointment online

Book now

Take a free online hearing test

Start test

Find a hearing aid center near you

Search now